Alert archive / Illinois / Tornado Warnings in 2020
Tornado Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Mar 28, 2020, 8:53 PM CDT for Lee County, Ogle County, Illinois. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 8:53 PM CDT (01:53 UTC)
- Expired
- Mar 28, 2020, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lee County, IL, Ogle County, IL
The radar
The Quad Cities radar (KDVN), 103 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 9:13 PM CDT | TORNADO | 2 E Oregon, IL | AN EF-1 TORNADO BEGAN JUST EAST OF OREGON AND TRACKED 7 MILES TO THE NORTHEAST, DISSIPATING JUST PRIOR TO REACHING STILLMAN VALLEY. PRIMARILY TREE AND POWER LINE DAMAGE ALONG THE PATH WITH SOME STRUCTURAL DAMAGE, MAINLY TO SOME OUTBUILDINGS AND BARN. |
| Mar 28, 9:13 PM CDT | TORNADO | 2 Nne Oregon, IL | LAW ENFORCEMENT REPORT OF A TORNADO, EM HAS CONFIRMED POWERLINES DOWN NORTH OF OREGON. |
| Mar 28, 9:18 PM CDT | TORNADO | 4 Sw Stillman Valley, IL | EXTENSIVE DAMAGE PATH, SEVERAL HOMES DAMAGED WITH AT LEAST ONE WITH ROOF TOTALLY LOST. NUMEROUS TREES UPROOTED ON THAT PROPERTY, WIDESPREAD TREE DAMAGE, POWERLINES DOWN, SOME AREAS RESPONDERS ARE HAVING TO GET TO BY FOOT DUE TO ROADS BLOCKED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Mar 28, 8:41 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.3
The text
As transmitted.
813
WFUS53 KLOT 290153
TORLOT
ILC103-141-290230-
/O.NEW.KLOT.TO.W.0001.200329T0153Z-200329T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
853 PM CDT Sat Mar 28 2020
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Northwestern Lee County in north central Illinois...
Eastern Ogle County in north central Illinois...
* Until 930 PM CDT.
* At 853 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dixon, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Oregon around 915 PM CDT.
Byron around 925 PM CDT.
This includes... Castle Rock State Park, Lowden State Park, and Ogle
County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4181 8957 4186 8961 4216 8925 4197 8905
TIME...MOT...LOC 0153Z 232DEG 37KT 4186 8955
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Borchardt2 follow-up statements
575
WWUS53 KLOT 290203
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
903 PM CDT Sat Mar 28 2020
ILC103-290213-
/O.CAN.KLOT.TO.W.0001.000000T0000Z-200329T0230Z/
Lee IL-
903 PM CDT Sat Mar 28 2020
...THE TORNADO WARNING FOR NORTHWESTERN LEE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for north central
Illinois.
LAT...LON 4192 8945 4195 8949 4216 8925 4201 8910
TIME...MOT...LOC 0203Z 221DEG 58KT 4197 8941
$$
ILC141-290230-
/O.CON.KLOT.TO.W.0001.000000T0000Z-200329T0230Z/
Ogle IL-
903 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
OGLE COUNTY...
At 903 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oregon, moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Byron around 915 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4192 8945 4195 8949 4216 8925 4201 8910
TIME...MOT...LOC 0203Z 221DEG 58KT 4197 8941
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Borchardt621
WWUS53 KLOT 290212
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
912 PM CDT Sat Mar 28 2020
ILC141-290230-
/O.CON.KLOT.TO.W.0001.000000T0000Z-200329T0230Z/
Ogle IL-
912 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
OGLE COUNTY...
At 911 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Oregon, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. The strongest rotation is right
over the town of Oregon.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Byron around 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4198 8935 4199 8938 4201 8939 4216 8925
4203 8912
TIME...MOT...LOC 0211Z 229DEG 35KT 4202 8933
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BorchardtWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 28, 7:56 PM CDT, 57 minutes earlier.
Area forecast discussion, Mar 28, 7:56 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
756 PM CDT Sat Mar 28 2020
.MESOSCALE DISCUSSION...
756 PM CDT
Cloudiness and earlier storms have continued to slow the northward
progression of the warm front, slowing the destabilization over
our CWA and ultimately likely resulting in weaker instability than
earlier projections.
The 00z sounding from ILX is very telling and a quick comparison
between ILX's 21z and 00z sounding shows a text book example of
synoptic ascent lifting through a cap. While there is still a
capping inversion, it is far less pronounced and now up above
850mb. Continued ascent will likely lift through the remaining
inversion, leaving the atmosphere uncapped, but only weakly
unstable this evening in the northward advancing warm sector.
While all indications are instability will remain weak (less than
1000 j/kg MLCAPE) this evening, weakening cap and strengthening
ascent in the narrow eastward advancing warm sector appears to be
a favorable high shear/low cape for at least mini-supercells with
an attendant tornado potential. Some hail threat could develop as
well if updrafts and cells can grow and become a bit more mature.
The 00z DVN sounding just popped in and confirms thinking above
with about 750 j/kg MLCAPE with only about 20 j/kg of MLCIN
remaining. The 0-1km SRH sampled on the 00z sounding was >400
m2/s2 and with 1km winds expected to increase further across
northern IL this evening there are enough concerning pieces of
evidence to certainly suggest a tornado threat spreading into the
counties in the current tornado watch and perhaps even somewhat
farther east as well.
- Izzi
&&
.SHORT TERM...
359 AM CDT
Sunday...
Low pressure associated with the current storm system will begin
its occlusion into Sunday and it will track toward Lake Superior
through the day. Pressure rises are on the order of 4-6mb/6 hr is
is not off the charts, but respectable. We will likely have a
cloud shield that will limit mixing, but well aligned low level
flow along with 40 kt of wind not too far off the surface will
promote a period of gusty winds through most of the day. Winds
look to ramp up quickly pre-dawn Sunday, with gusts in the 40-50
mph range for much of the day before gradually diminishing late in
the day/evening. Winds begin more southwesterly before shifting
more toward westerly through the day.
KMD
&&
.LONG TERM...
330 PM CDT
Monday through Friday...
315 AM...Powerful storm system will quickly exit late Sunday night
into Monday morning. High pressure will push in making for dry
but seasonably cool temperatures.
Medium range guidance does continue to suggest that a fast moving
system will likely miss most of the local area as it is progged to
track through the Ohio valley. We will get a reinforcing shot of
cooler air with northeast winds on the northern fringes of this
system, thus highs will remain in the 40s area wide, coolest
lakeside. Some moderation will occur midweek as we await a
western trough for the latter half of the week which will bring
better precipitation chances and continued cooler weather.
KMD
&&
.AVIATION...
For the 00Z TAFs...
With surface warm front hung up over terminals this evening, E to NE
flow off of Lake Michigan is keeping ORD and MDW socked in with IFR
vis and cig. Some periods of LIFR vis/cig not out of the question
next 2 hours at those two sites before wind shift so have included
TEMPO groups for that possibility. Elsewhere marine layer
shouldn't be a problem.
Regardless of marine layer conditions, developing TS arcing WSW
through northern IL will impact all of the terminals this evening,
earliest at RFD and latest at GYY, all in the next 4 hours. At the
same time, strong low level jet will create LLWS concerns at all the
terminals, most significantly at ORD and MWD. After that, cold front
moves through SW to NE. Cigs clear out and winds veer SW quickly
behind the front.
Early Sunday morning strong gusts pick up. Given 12+ hours out, have
capped gusts at 40 kts (less at RFD) but a few 45-50 kt gusts from
the WSW can't be ruled out, especially Sunday afternoon.
RJC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
ILZ108...4 AM Sunday to 7 PM Sunday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...4 AM Sunday
to 7 PM Sunday.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
Sunday to 10 PM Sunday.
Small Craft Advisory...nearshore waters
until 4 AM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Mar 28, 2:56 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
256 PM CDT Sat Mar 28 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
256 PM CDT Sat Mar 28 2020 /356 PM EDT Sat Mar 28 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Significant Tornado risk.
Significant hail risk...up to tennis ball size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
An outbreak of severe thunderstorms remains possible this afternoon
and evening, with the potential for very large hail and tornadoes,
including some threat of significant tornadoes. While the threat
of severe weather will exist across the entire outlook area, the
greatest threat for tornadoes will be around and southwest of a
line from Dixon to Dwight to Watseka. Thunderstorm movement will
be rapidly to the northeast.
Late tonight, strong southwest to west winds will develop, with
gusts to 45 mph expected by morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Non Thunderstorm Wind Risk.
DISCUSSION:
Strong west to southwest winds gusting up to 45 mph are expected
Sunday.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather will be greatly appreciated this
afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 to 60 mph.
LMZ740>745-292000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
256 PM CDT Sat Mar 28 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Significant Thunderstorm Risk...with an associated:
Significant hail risk...up to half dollar size.
Elevated thunderstorm wind gust risk...up to 60 mph.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Gale force winds and or very hazardous waves are likely.
Friday...
Hazardous conditions for small craft are likely.
Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Mar 28, 4:29 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 429 PM CDT Sat Mar 28 2020 ILZ006-103-104-290030- Lake IL-Northern Cook-Central Cook- Including the cities of Waukegan, Buffalo Grove, North Chicago, Highland Park, Mundelein, Gurnee, Round Lake Beach, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, and La Grange 429 PM CDT Sat Mar 28 2020 ...Dense Fog near the lake... Dense fog with visiblity to one quarter mile or less is possible at times through mid evening. Fog will occasionally lift with periods of showers or storms, so visibility may vary frequently and over short distances. Use caution if traveling near the lakefront in Lake and Cook Counties. KMD
Special weather statement, Mar 28, 6:49 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
649 PM CDT Sat Mar 28 2020
ILZ003-008-290015-
Winnebago IL-Ogle IL-
649 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND
SOUTHEASTERN WINNEBAGO COUNTIES UNTIL 715 PM CDT...
At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oregon, moving northeast at 65 mph.
Up to nickel size hail will be possible with this storm.
Locations impacted include...
Rockford, Loves Park, Machesney Park, Oregon, Rockford Airport,
Roscoe, Byron, Cherry Valley, Stillman Valley, Davis Junction and New
Millford.
Including the following interstates...
I-39 between mile markers 111 and 123.
I-90 between mile markers 11 and 18.
This includes... Lowden State Park, Rock Cut State Park, Rock Valley
College, Rockford Rivets Baseball, and Rockford Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4241 8906 4233 8894 4214 8894 4197 8926
4198 8934 4204 8936
TIME...MOT...LOC 2349Z 222DEG 56KT 4202 8929
BorchardtLocal storm report, Mar 28, 7:18 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
718 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL 3 NNE ROCKFORD AIRPORT 42.23N 89.08W
03/28/2020 E0.70 INCH WINNEBAGO IL TRAINED SPOTTER
ALSO VERY HEAVY RAINFALL WITH 4-5 INCHES OF
STANDING WATER COVERING PORTION OF THE ROAD.
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:01 PM CDT | Severe Thunderstorm Warning | LOT | Boone, Ogle, Winnebago | 29 min |
| Mar 28, 9:19 PM CDT | Tornado Warning | LOT | Ogle, Winnebago | 26 min |
| Mar 28, 11:37 PM CDT | Special Marine Warning | LOT | 53 min | |
| Mar 28, 11:41 PM CDT | Special Weather Statement | LOT | Cook | 19 min |
| Mar 29, 12:36 AM CDT | River Flood Warning | LOT | Bureau, LaSalle, Putnam | 5 days |
| Mar 29, 4:58 AM CDT | River Flood Warning | LOT | Lake | 30 hr |
| Mar 29, 4:58 AM CDT | River Flood Warning | LOT | Cook | 30 hr |
| Mar 29, 8:25 AM CDT | River Flood Advisory | LOT | LaSalle | 47 hr |
| Mar 29, 10:17 AM CDT | River Flood Advisory | LOT | Winnebago | 6 days |
Nearby
Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.